Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 10, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 18, 2007, 6:28 PM CDT for Polk County, Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2007, 6:28 PM CDT (23:28 UTC)
- Expired
- May 18, 2007, 7:11 PM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 106 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 6:39 PM CDT | HAIL 1 | Erskine, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 182329 SVRFGF MNC119-190030- /O.NEW.KFGF.SV.W.0010.070518T2328Z-070519T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 628 PM CDT FRI MAY 18 2007 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN POLK COUNTY IN NORTHWEST MINNESOTA... * UNTIL 730 PM CDT * AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 5 MILES NORTH OF ERSKINE...OR 27 MILES SOUTH OF THIEF RIVER FALLS...MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCINTOSH AT 640 PM CDT... OLGA AT 700 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4776 9618 4763 9608 4753 9562 4776 9562 $$ JK/BB
2 follow-up statements
000 WWUS53 KFGF 182356 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 656 PM CDT FRI MAY 18 2007 MNC119-190030- /O.CON.KFGF.SV.W.0010.000000T0000Z-070519T0030Z/ POLK MN- 656 PM CDT FRI MAY 18 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SOUTHEASTERN POLK COUNTY... AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 7 MILES SOUTHWEST OF TRAIL...OR 32 MILES SOUTHEAST OF THIEF RIVER FALLS...MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OLGA BY 705 PM CDT... GULLY BY 710 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR NORTHWEST MINNESOTA. LAT...LON 4774 9601 4762 9596 4752 9562 4776 9562 $$ JK/BB
000 WWUS53 KFGF 190011 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 711 PM CDT FRI MAY 18 2007 MNC119-190021- /O.CAN.KFGF.SV.W.0010.000000T0000Z-070519T0030Z/ POLK MN- 711 PM CDT FRI MAY 18 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK COUNTY IS CANCELLED... AT 711 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF SOUTHEASTERN POLK COUNTY. SO THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR NORTHWEST MINNESOTA. LAT...LON 4774 9601 4762 9596 4752 9562 4776 9562 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:20 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 18, 3:20 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 320 PM CDT FRI MAY 18 2007 .SHORT TERM... BIG CHALLENGES FOR THE FORECAST INCLUDE PRECIP TIMING TONIGHT AND MONDAY...TEMPERATURES FROM COLD PUSH FOR THE WEEKEND AND THE BOUNDARY RETURNING NORTHWARD SUN/MON. THIS AFTERNOON DWPTS HAVE RISEN TO THE MID 50S AHEAD OF APPROACHING TROUGH. MID LEVEL CAPPING HAS CAPPED THE ATMO THUS FAR. EXPECT MID LEVEL COOLING THIS EVENING TO REMOVE CAP AND INCREASE STEEP LAPSE RATES GIVING NEGATIVE SHOWALTERS. SHALLOW MOISTURE WILL LIMIT AREAL COVERAGE... HOWEVER MLCAPE VALUES AROUND 800-1200J/KG... 0-6KM BULK SHEAR 30 TO 40KTS INDICATE STORM MODE MOSTLY LIKELY WILL BE MULTICELL WITH SUPERCELLULAR FEATURES POSSIBLE. GIVEN LIMITED MOISTURE BIGGEST THREATS WILL BE HAIL AND DAMAGING WINDS ESPECIALLY WITH DCAPE VALUES BETWEEN 1000-1500J/KG. STRONG COLD FRONT WILL PUSH ACTIVITY TO THE SOUTH OVERNIGHT AND GIVE THE NORTHERN PLAINS A COOL WEEKEND UNTIL THE FRONT RETURNS NORTHWARD SUNDAY NIGHT. EXPECT ELEVATED CONVECTION SUNDAY NIGHT/MONDAY MORNING WITH 30 TO 40KT 85OMB COVERAGE... EXACT LOCATION AND TIMING WILL CONTINUE TO BE RESOLVED WITH FUTURE MODEL RUNS. MONDAY AFTERNOON CONVECTION AGAIN LIKELY WITH LOW PRESSURE IN THE DAKOTAS MOVING TO THE NE IN A MOIST AND UNSTABLE ATMOSPHERE. SYSTEM WILL MOVE SLOWLY AS THE UPPER LEVEL FLOW PARALLELS THE SFC FRONT. .LONG TERM (TUE-FRI)... MODELS IN AGREEMENT IN SHOWING WET WEATHER CONTINUING TUE AND INTO WED...BUT DIFFER SLIGHTLY IN TIMING AND EXACT FRONT PLACEMENT. SHORT WAVE OFF THE NRN CALIFORNIA COAST WILL MOVE INLAND AND MOVE INTO NRN/CNTRL ROCKIES LATE WEEKEND AND SET UP A FETCH OF MOISTURE AND SOUTHWESTERLY FLOW OVER THE NRN PLAINS. 500 MB TROUGH WILL SLOWLY MOVE EASTWARD WITH SEVERAL SHORT WAVES/LOW PRESSURE SYSTEMS MOVING NORTHEAST THRU SD INTO ERN ND/MN WITH THE FINAL ONE PASSING INTO NW MN LATE TUES-WED MORNING WITH 00Z ECMWF THE SLOWEST. HIGH PRESSURE TO BUILD SOUTHWARD BEHIND DEPARTING STORM SYSTEM FOR THU AFTN AND FRIDAY. WITH ALL THE CLOUDS AND PCPN HIGH TEMPS TO BE BLO NORMAL. && .AVIATION... QUESTION FOR THIS AFTN/EVE IS CONVECTIVE POTENTIAL. HIGH BASED SHOWER/TSTMS CONTINUE TO FORM JUST SOUTH OF CANADIAN BORDER. OTHER TSTMS SHOULD FORM IN CNTRL ND (DVL-BIS) AND MOVE EAST THIS EVENING. COVERAGE NOT WIDESPREAD THOUGH AS DEEP MOISTURE IS LIMITED. CLOUD BASES SHOULD REMAIN VFR. WINDS WILL TURN NORTHERLY THIS EVENING AS COLD FRONT MOVES SOUTH FOLLOWED BY LIKELY MVFR CLOUDS FOR OVERNIGHT INTO SAT MORNING. THE EXTENT AND LENGTH OF LOWER CLOUDS REMAINS UNCERTAIN. .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && JK/RIDDLE
Hazardous weather outlook, May 18, 6:38 AM CDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 638 AM CDT FRI MAY 18 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 638 AM CDT FRI MAY 18 2007 ...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN VALLEY REGION LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE ALONG THE INTERNATIONAL BORDER THIS MORNING. SMALL HAIL IS POSSIBLE WITH THE STRONGER STORMS HOWEVER THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. LATER THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT...SOME OF WHICH COULD BECOME SEVERE. AFTER 3PM THE FAVORED LOCATION FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG AND NORTH OF A LINE FROM DEVILS LAKE TO GRAND FORKS AND ROSEAU. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL SHIFT SOUTH AND WEAKEN LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS WILL PERSIST ACROSS SOUTH PARTS OF THE REGION SATURDAY MORNING GRADUALLY SHIFTING SOUTH INTO SOUTH DAKOTA AND SOUTHERN MINNESOTA BY AROUND NOON. SLIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO SUNDAY. THE BEST CHANCES FOR ADDITIONAL STORMS WILL BE MONDAY AS ANOTHER AREA OF LOW PRESSURE APPROACHES THE REGION. UNSETTLED WEATHER WILL CONTINUE INTO MIDWEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN PARTS OF THE REGION LATE THIS AFTERNOON AND EVENING. VOELKER
In the hours before
Local storm report, May 18, 5:31 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
531 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 9 ENE JESSIE 47.59N 98.06W
05/18/2007 E1.75 INCH GRIGGS ND PUBLIC
&&
PATRIAYDLocal storm report, May 18, 6:03 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
603 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 10 WSW HAZEL 47.96N 96.31W
05/18/2007 E0.75 INCH PENNINGTON MN PUBLIC
&&
PATRIAYDLocal storm report, May 18, 6:10 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
610 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 1 S WYLIE 47.95N 96.35W
05/18/2007 E0.88 INCH RED LAKE MN PUBLIC
&&
KKRAMLICHLocal storm report, May 18, 6:12 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
612 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL RED LAKE FALLS 47.89N 96.27W
05/18/2007 E0.88 INCH RED LAKE MN TRAINED SPOTTER
&&
PATRIAYDThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 5:36 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 54 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.